do antibiotics create demon children?

My five-year-old is just getting over strep throat, and has been on an antibiotic for four days now. I thought he was cranky before he started the meds. Now I can safely say I had no idea what I was talking about. While his fever is gone, and his energy levels have returned to normal, my son has become the very definition of irritable. He is so astonishing hair-trigger with the tears and the yelling, in fact, that I am beginning to think this may be the amoxicillin talking.

Either that or I need to call this lady.

A friend of mine suggested I first try giving him some probiotics along with the antibiotics, because maybe all the bacteria-killing is getting to him. So I’m trying that but it does seem to me like a zero-sum game to be taking anti’s and pro’s at the same time. I’m not sure what “biotics” are but it is interesting that they can be considered both bad and good for you, kind of like how “flammable” and “inflammable” mean the same thing.

And I’m not sure I’m right about any of this, since all my Googling of “antibiotics” and “irritable child” have only turned up lots of pages on irritable bowel syndrome. I would say, right about now, that my son’s bowel is the least irritable thing about him.

Have any of you ever noticed your child being extra-cranky while on antibiotics?

{ 8 comments… read them below or add one }

Tim March 22, 2010 at 6:20 pm

The probiotics suggestion is probably not a bad one and it wouldn't interfere with the antibiotics. In addition to killing the bad infectious bacteria, antibiotics can kill "gut flora" which are "good bacteria" that aid digestion. So antibiotics>upset tummy>irritable child is probably not a bad theory. Probiotics are basically "good bactreria" (like yogurt cultures). I'm not sure how effective they are at relieving an upset stomach in the presence of antibiotics but it couldn't hurt.

Reply

Kelly March 23, 2010 at 4:20 am

Our boys were never cranky on antibiotics, but they were VERY cranky when on steroids for their asthma. The probiotics is not a bad idea, but I would also check with your pharmacist to see of the particular med your son is on lists irritability as a possible side effect. It may be an adverse reaction, and the pharm. may suggest that your doctor choose a different med the next time.

Reply

Anonymous March 23, 2010 at 6:12 pm

I have never noticed my child being crankier than usual while on antibiotics. I give my daughter probiotics daily but when gets sick and needs antibiotics I stop giving her the probiotics until the antibiotics are done. I was told by nutritionists in the health food store that pro/anti-biotics can cancel each other out. They will not make him sick but he could be cranky because the antibiotics are not working due to the probiotics mixture. Clear as mud….

Reply

Anonymous March 23, 2010 at 9:17 pm

my 4 yr old son just got over a nasty 2 weeks cold virus and had the same crankiness, tantrums I have never seen, once he got sleep and went back to school he was himself again.

Look up C Diff. I had this from antibiotics and it was the worst thing I have ever had in my life. Took rounds and rounds of expensive meds to get over it. basically the bad bacteria takes over the good in your gut. Its a good idea to eat yogurt when you take antibiotics and for weeks after.

Reply

Tim March 25, 2010 at 6:25 pm

Just to follow up in response to Anonymous #1, there appears to be NO basis to be worried that probiotics interfere with antibiotics.

http://www.sciencedaily.com/releases/2008/12/081217190443.htm

"With the level of evidence that probiotics work and the large safety margins for them, we see no good reason not to prescribe probiotics when prescribing antibiotics," says Dr. Benjamin Kligler, a co-author of the study and associate professor of clinical family and social medicine at Einstein.

Reply

Amy Wilson March 27, 2010 at 12:46 pm

Thank you Tim for that follow-up. Seamus has his last day of antibiotics today and I hope he will feel better starting tomorrow (for all of our sake!) I have to get to the bottom of exactly why this antibx made him kind of cuckoo, but I do think the probiotics helped some. I'm going to keep giving those to him for a few more weeks.

Reply

Anonymous March 28, 2010 at 11:41 pm

I wish I could have crawled out of bed, dragged myself to the computer, and withstood the blazing strobe of the screen to leave you a message. However, I've been suffering from c. diff. colitis, a direct result (my doctor swears) of the z pack I had THREE weeks ago that killed both the good & bad bacteria in my gut. Now I am a firm believer in the power of yogurt to cure anything. So, kid in a bad mood? Hello, danonimo or gogurt or whatever is out there to get kids to ingest the stuff. It works. Trust me.

Reply

saraleo April 3, 2010 at 4:30 am

now,that you mention, yes,my daughter was not only cranky but hyper allthese time she is done,though with the medicine but now I can tell she is back to "normal" but who knows what "normal" is anymore!!!….

Reply

Leave a Comment